Indiana, 2009Flash Flooding and Flooding in Indiana, May 13 to 14, 2009
May 13 to 14, 2009 · NWS IND · 37 events in 22 counties and zones
Storms moved across Missouri and Illinois into central and southern Indiana. Storms produced high winds and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $78,000
- Crop damage
- None recorded
- Events
- 37
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms moved across Missouri and Illinois into central and southern Indiana. Storms produced high winds and heavy rain. Rain of 4 to more than 6 inches fell in portions of central and southern Indiana on Wednesday and Thursday morning. This was the biggest rain the area has seen since June 2008. This rain did flood numerous county and a few state roads in central and southern Indiana. At least 4 vehicles attempted to go through flooded roads and did not make it. The biggest rain reported was 6.25 inches on the north side of Bloomington. Monroe Morgan Owen Daviess and southern Marion Counties all had locations that measured 4 or more inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 13, 12:00 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, May 13, 12:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
100 PM EDT WED MAY 13 2009
.AVIATION DISCUSSION...FOR THE 18Z TAFS
A LARGE COMPLEX OF THUNDERSTORMS ACROSS CENTRAL INDIANA AND EASTERN
ILLINOIS WILL CONTINUE ACROSS THE TAF SITES FOR ANOTHER 2 TO 4
HOURS. THERE IS ANOTHER COMPLEX OF THUNDERSTORMS OVER NE MISSOURI
AND THIS WILL PROBABLY STAY TO OUR NORTHWEST AS IT MOVES NE. MODELS
INDICATE THERE COULD BE A LULL IN THUNDERSTORMS FOR SEVERAL HOURS
ONCE THE CURRENT BATCH MOVES THROUGH. WILL FORECAST IT THAT WAY AND
BRING NUMEROUS THUNDERSTORMS BACK ACROSS THE TAF SITES FOR SEVERAL
HOURS AS COLD FRONT PUSHES THROUGH. THERE COULD BE PERIODS OF IFR
DURING THE CURRENT GROUP OF THUNDERSTORMS AND THE NEXT ROUND WHICH
WOULD PROBABLY BE LATER TONIGHT. VFR CONDITIONS WILL SPREAD SE
ACROSS CENTRAL INDIANA TAF SITES THURSDAY MORNING AFTER COLD FRONT
MOVES THROUGH.
WIND GUSTS APPROACHING 30 KNOTS POSSIBLE LATE TODAY AND THIS EVENING
AS A STRONG S/SW GRADIENT IS OCCURRING AHEAD OF THE COLD FRONT.
&&
.PREVIOUS DISCUSSION...
FORECAST FOCUS ON SEVERE WEATHER THREAT TODAY.
THE EARLY MORNING SURFACE MAP SHOWS HIGH PRESSURE OVER THE
NORTHEAST AND MID ATLANTIC REGIONS. THERE WAS LOW PRESSURE STRUNG
OUT ACROSS THE CENTRAL PLAINS STATES WITH A 990MB CENTER IN
NORTHEASTERN NORTH DAKOTA. ALOFT AT H5 A PROGRESSIVE LOOKING
PATTERN CONTINUED. AN H5 TROUGH WAS PRESENT ACROSS THE NORTHERN
ROCKIES. THERE WAS WEAK RIDGING PRESENT IN THE MIDWEST AND THERE
WAS A STRONG VORT MAX MOVING ACROSS NORTHERN ILLINOIS.
WHILE THE MODELS INITIALIZED DECENTLY...SOME SIGNIFICANT
DIFFERENCES ARISE BETWEEN THE NAM AND EVERYTHING ELSE. THE NAM
SHOWED MUCH LESS CONTINUITY WITH THE FORECAST THAN THE GFS DID.
THE GFS SOLUTION HAS SUPPORT FROM MOST OTHER OPERATIONAL MODELS.
THE NAM IS EVEN LACKING ALREADY IN ITS HANDLING OF THE ONGOING
NOCTURNAL CONVECTION. SO WILL USE THE GFS FOR THIS FORECAST
PACKAGE. THE NAM IS GENERALLY HAVING TROUBLE WITH THE EVOLUTION OF
THE STRONG H5 SYSTEM AND HOW IT EVOLVES.
FOR TODAY THE MAIN QUESTION WILL BE THE EXTENT AND TYPE OF SEVERE
WEATHER. IN A NUTSHELL FOR TODAY...A STRONG AND ANOMALOUSLY DEEP
H5 TROUGH WILL BE EXITING THE ROCKIES AND MOVING INTO THE PLAINS.
A STRONG VORT MAX WILL BE ENTERING THE BASE OF THE TROUGH THIS
AFTERNOON AND CAUSE IT TO TILT SHARPLY TO THE NEGATIVE LATE THIS
EVENING AND OVERNIGHT AS IT MOVES ACROSS SOUTH CENTRAL CANADA. A
STRONG SURFACE CYCLONE HAS DEVELOPED IN THE DAKOTAS AND IT WILL
LIFT SLOWLY TO THE EAST AND NORTH. THIS WILL ALLOW FOR A VERY
STRONG AND DEEP WARM AND MOIST ADVECTION FLOW INTO THE MIDWEST ALL
DAY TODAY. STRONG LIFT PROVIDED BY THE UPPER LEVEL TROUGH AND A
SURFACE COLD FRONT WILL ACT ON THE WARM AND HUMID AIRMASS IN
PLACE OVER THE MIDWEST TO PRODUCE THUNDERSTORM ACTIVITY TODAY.
NOW FOR THE DETAILS OF THIS SETUP. THE SINGLE GREATEST LIMITING
FACTOR CONTINUES TO BE INSTABILITY. HOWEVER IT IS WORTH NOTING
THAT THIS BATCH OF MODEL RUNS SEEMS TO ALLOW FOR MUCH GREATER
SURFACE HEATING THIS AFTERNOON AND EVENING ESPECIALLY IN WEST
CENTRAL AND SOUTHWESTERN PARTS OF THE AREA. INSTABILITY OVERALL
WILL BE LIMITED BY THE EARLY MORNING CONVECTION AND ASSOCIATED
DEBRIS CLOUDINESS. IN ADDITION...THE EDGE OF A PLAINS EML WILL BE
OVER THE AREA THIS AFTERNOON...BEST EVIDENCED BY RELATIVELY HIGH
H7 TEMPERATURES NEAR +9C. THE LIMITED SURFACE HEATING AND EML WILL
ALLOW FOR A FAIRLY STRONG CAP THIS AFTERNOON. SURFACE TEMPERATURES
SHOULD WARM INTO THE MIDDLE 70S SOUTH AND UPPER 60S NORTH...WITH
THE COOLER TEMPERATURES DUE TO MORE CLOUD COVER AND MORNING RAIN.
OTHER FACTORS WILL BE POSITIVE FOR SEVERE WEATHER. THERE WILL BE
AMPLE LIFT PROVIDED BY THE STRONG UPPER TROUGH AND THE COLD FRONT.
MOISTURE WILL BE IN ABUNDANCE WITH PWATS NEAR 2 INCHES WITH A
STRONG GULF TAP. WIND SHEAR ALSO TO BE FAVORABLE LATER TODAY WITH
BULK 0-6KM VALUES 35-40KTS.
STORMS WILL LIKELY BE SCATTERED THIS AFTERNOON AFTER THE MORNING
CONVECTION CLEARS THE AREA AND CLOUDS DISSIPATE. IT WILL BE MOST
LIKELY TO DEVELOP ACROSS WESTERN AND SOUTHWESTERN INDIANA WHERE
GREATER INSTABILITY EXISTS AS GFS MUCAPES EXCEED 2000 J/KG IN THE
LATE AFTERNOON. HODOGRAPHS ARE SUPPORTIVE OF SUPER CELLULAR
STRUCTURE. SOUNDINGS SHOW A CONSIDERABLE AMOUNT OF CAPE IN THE -10
TO -30C LAYER...SO LARGE HAIL IS A GOOD POSSIBILITY. ISOLATED
TORNADO POTENTIAL CANNOT BE RULED OUT WITH 0-1KM SHEAR AND SRH
LOOKING FAVORABLE. WILL ALSO HAVE TO WATCH FOR MESOSCALE
BOUNDARIES REMAINING FROM THIS MORNINGS CONVECTION.
AFTER 00Z THE THREAT WILL SHIFT TO A MORE LINEAR CONVECTIVE
STRUCTURE ALONG THE COLD FRONT. DAMAGING WINDS SHOULD BECOME THE
PRIMARY THREAT BUT STEEP MID LEVEL LAPSE RATES AND ABUNDANT CAPE
IN THE -10 TO -30C LAYER STILL SUGGEST LARGE HAIL WILL BE A
POSSIBILITY AS WELL AS AN EMBEDDED TORNADIC THREAT GIVEN THE
STRONG LOOPING STRUCTURE SEEN ON THE HODOGRAPH AND CONTINUED HIGH
VALUES OF 0-1KM SHEAR AND SRH.
THE SEVERE THREAT WILL BE GREATEST IN THE WESTERN PARTS OF THE
AREA. AS THE SYSTEM MOVES EAST TONIGHT THE UPPER TROUGH WILL JOG
SHARPLY NORTH AND THUS CAUSE THE DEEP LIFT TO DIMINISH AFTER 06Z.
HOWEVER THE SURFACE COLD FRONT WILL BE ENOUGH TO KEEP
THUNDERSTORMS GOING ALL NIGHT AND HEAVY RAIN WILL BE A THREAT WITH
PWATS NEAR 2 INCHES...ESPECIALLY AFTER 06Z DUE TO DIMINISHING
STORM SPEED.
THE SYSTEM WILL LINGER ACROSS THE EASTERN ZONES EARLY THURSDAY
MORNING. AND WILL KEEP HIGH POPS THERE THROUGH 18Z. THE GFS SHOWS
THE COLD FRONT STALLING ACROSS THE OHIO RIVER THURSDAY EVENING AND
THEN LIFTING BACK NORTH ON FRIDAY WITH INCREASING SOUTHERLY FLOW
FROM ANOTHER LOW TAKING SHAPE IN THE PLAINS. WILL KEEP CHANCE POPS
IN ON FRIDAY FOR SCATTERED TSRA GIVEN A WARM AND UNSTABLE
ENVIRONMENT AND A NEARBY FRONTAL BOUNDARY. SATURDAY WILL BRING
ANOTHER SLOW MOVING COLD FRONT FROM THE NORTH AND WILL KEEP HIGH
POPS GOING. A LONGWAVE TROUGH CARVES OUT OVER THE LAKES ON
SATURDAY NIGHT AND MUCH COOLER AIR WILL ARRIVE. H8 TEMPS NEAR 0C
ON SUNDAY WILL BRING MUCH BELOW NORMAL TEMPERATURES FOR HIGHS AND
LOWS. FOR TEMPERATURES HAVE STAYED CLOSE TO MAV MOS IN THE SHORT
TERM AND THEN MEX GUIDANCE IN EXTENDED PERIODS.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
AVIATION...JH
PUBLIC...JOHNSON
Hazardous weather outlook, May 13, 7:54 AM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
854 AM EDT WED MAY 13 2009
INZ021-030-031-036>042-045>049-054>057-062>065-069-070-072-141300-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-MARTIN-
LAWRENCE-JENNINGS-
854 AM EDT WED MAY 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
INDIANA ALONG AND WEST OF A LINE FROM MUNCIE TO SEYMOUR. THE
GREATEST THREAT OF SEVERE WEATHER WILL BE IN WEST CENTRAL INDIANA
IN THE WABASH VALLEY.
THERE WILL BE THUNDERSTORMS ONGOING ACROSS THE AREA THIS MORNING.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE...WITH CLOUD TO GROUND
LIGHTNING THE MAIN HAZARD.
LATER THIS AFTERNOON AND INTO THE EVENING...SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL INDIANA AFTER 4 PM.
STORMS WILL BE MOST LIKELY IN WESTERN PORTIONS OF CENTRAL INDIANA. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES AS THREATS.
AFTER MIDNIGHT...AN APPROACHING STRONG COLD FRONT WILL ALLOW FOR
THE POSSIBLE DEVELOPMENT OF ORGANIZED SEVERE WEATHER ACROSS
CENTRAL INDIANA. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY RAIN WILL BE THE PRIMARY THREATS.
ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT WILL
DIMINISH TOWARDS DAYBREAK THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL CONTINUE TO BE ONGOING THURSDAY MORNING BUT ARE
EXPECTED TO DIMINISH BEFORE NOON. SEVERE WEATHER IS NOT EXPECTED
THURSDAY MORNING.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY
NIGHT. AT THIS TIME THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR CENTRAL INDIANA ON FRIDAY. LIGHTNING IS A THREAT WITH ANY
THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ028-029-035-043-044-051>053-060-061-067-068-071-141300-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-OWEN-
SULLIVAN-GREENE-KNOX-DAVIESS-JACKSON-
854 AM EDT WED MAY 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
INDIANA ALONG AND WEST OF A LINE FROM MUNCIE TO SEYMOUR. THE
GREATEST THREAT OF SEVERE WEATHER WILL BE IN WEST CENTRAL INDIANA
IN THE WABASH VALLEY.
THERE WILL BE THUNDERSTORMS ONGOING ACROSS THE AREA THIS MORNING.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE...WITH CLOUD TO GROUND
LIGHTNING THE MAIN HAZARD.
LATER THIS AFTERNOON AND INTO THE EVENING...SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL INDIANA AFTER 4 PM.
STORMS WILL BE MOST LIKELY IN WESTERN PORTIONS OF CENTRAL INDIANA. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES AS THREATS.
AFTER MIDNIGHT...AN APPROACHING STRONG COLD FRONT WILL ALLOW FOR
THE POSSIBLE DEVELOPMENT OF ORGANIZED SEVERE WEATHER ACROSS
CENTRAL INDIANA. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY RAIN WILL BE THE PRIMARY THREATS.
ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT WILL
DIMINISH TOWARDS DAYBREAK THURSDAY.
LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE
WABASH RIVER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL CONTINUE TO BE ONGOING THURSDAY MORNING BUT ARE
EXPECTED TO DIMINISH BEFORE NOON. SEVERE WEATHER IS NOT EXPECTED
THURSDAY MORNING.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY
NIGHT. AT THIS TIME THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR CENTRAL INDIANA ON FRIDAY. LIGHTNING IS A THREAT WITH ANY
THUNDERSTORM.
LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WABASH RIVER.
LOWLAND FLOODING IS EXPECTED TO DEVELOP ALONG SOUTHERN PORTIONS OF
BOTH THE EAST FORK WHITE AND THE WHITE RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Special weather statement, May 13, 10:49 AM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1149 AM EDT WED MAY 13 2009
INZ053-061-062-131615-
GREENE-MONROE-OWEN-
1149 AM EDT WED MAY 13 2009
...STRONG THUNDERSTORM ADVISORY FOR EASTERN GREENE...MONROE AND
SOUTHERN OWEN COUNTIES UNTIL 1215 PM EDT...
AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR BLOOMFIELD...OR
22 MILES SOUTHWEST OF BLOOMINGTON...AND MOVING EAST AT 25 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
* OTHER LOCATIONS IN THE ADVISORY AREA INCLUDE BUT ARE NOT LIMITED TO
SOLSBERRY...WHITEHALL...UNIONVILLE...SMITHVILLE...INDIANA
UNIVERSITY...HARRODSBURG AND FAIRFAX STATE RECREATION AREA
CP
Event by event
21 thunderstorm wind, 7 flood, 5 lightning, 4 flash flood. Local standard time, as filed.
Lightning, Shelby
- When
- May 13, 1:30 PM EST
- Where
- Shelby County, 0.31 mi SSW of Shelbyville
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 39.516, -85.781
A lightning strike started a fire in the attic of a Shelbyville, Indiana home on South West Street around 1:30 PM EST. Flames and smoke were visible from the roof. Firefighters gained access to the fire via the front door as well as by cutting through the roof. The fire was extinguished with minimal water, causing very little water damage. Smoke damage was reported to be minimal as well.
Lightning also struck an 80-foot sycamore tree at nearby Bear Chase Golf Course, near Morristown Road, causing it to catch fire and fall. The time of occurrence was simply described as late in the day.
Flood, Monroe
- When
- May 13, 3:30 PM EST to 9:45 PM EST
- Where
- Monroe County, 4.57 mi SSE of New Unionville to 4.85 mi S of Unionville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.162, -86.409
Brummets Creek Road was impassable due to flooding caused by heavy rains.
Flood, Brown
- When
- May 13, 3:45 PM EST to 9:45 PM EST
- Where
- Brown County, 1.66 mi ESE of Needmore to 1.75 mi S of Taggart
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.245, -86.320
Police in Nashville reported numerous roads flooded in Brown County.
Thunderstorm Wind, Morgan
- When
- May 13, 6:50 PM EST
- Where
- Morgan County, Mooresville
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.620, -86.370
Thunderstorm winds damaged one or more power transformers. Damage cost is a rough estimate.
Thunderstorm Wind, Morgan
- When
- May 13, 6:50 PM EST
- Where
- Morgan County, 1.24 mi E of Mooresville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 39.620, -86.347
A resident in the Roberson Woods subdivision in Mooresville, Indiana lost two giant shag-bark walnut trees and received roof damage to a little lake house. Another resident on the entrance road to the subdivision also had a giant tree down between two properties, laying on a roof. Other fallen limbs, mud and debris were all over Landersdale Road on the east side of the subdivision. Time of occurrence is greatly estimated.
Flood, Morgan
- When
- May 13, 6:50 PM EST to 8:50 PM EST
- Where
- Morgan County, 1.23 mi NE of Landersdale to 0.26 mi NE of Landersdale
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 39.633, -86.254
Flooding necessitated closing of Mann Road between the Morgan/Marion County Line and Landersdale Road. Two cars without passengers had water up to their windows just south of the Marion/Morgan County line early on the 14th. Time of occurrence and damage cost are grossly estimated.
Thunderstorm Wind, Marion
- When
- May 13, 7:00 PM EST
- Where
- Marion County, 1.27 mi SSW of Homecroft
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.653, -86.139
Thunderstorm winds blew down scattered tree limbs and apparently was the cause of a power outage at US Route 31 and Shelby Street.
Lightning, Johnson
- When
- May 13, 7:00 PM EST
- Where
- Johnson County, 0.83 mi S of Whiteland
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 39.538, -86.080
Lightning struck the roof of a home, leaving a gaping hole during heavy rain. Firefighters were called about 7 PM EST. The lightning sparked an attic fire that took about 20 minutes to put out, according to the fire chief. The rest of the home had smoke and water damage. Time of event is approximate. Damage cost is grossly estimated.
Thunderstorm Wind, Hendricks
- When
- May 13, 7:05 PM EST
- Where
- Hendricks County, 1.27 mi WNW of Friendswood
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.660, -86.350
An NWS employee reported trees down from thunderstorm winds at the intersection of County Road 1050 East and 700 South.
Thunderstorm Wind, Hancock
- When
- May 13, 7:40 PM EST
- Where
- Hancock County, Greenfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -85.780
A trained spotter reported that thunderstorm winds split several trees and knocked down utility lines. Damage cost is estimated.
Thunderstorm Wind, Marion
- When
- May 13, 7:56 PM EST
- Where
- Marion County, (Ind)indnpls Intl Ar
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.730, -86.280
Automated observing equipment recorded a thunderstorm wind gust of 70 MPH.
Thunderstorm Wind, Marion
- When
- May 13, 8:00 PM EST
- Where
- Marion County, 0.19 mi N of Mickleyville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.753, -86.250
Thunderstorm winds blew down a 31-foot tall radio tower, uprooted a large tree, and blew down part of a fence. Location was reported to be near Washington Street and Lynhurst Drive, Indianapolis. Time is approximate.
Thunderstorm Wind, Parke
- When
- May 14, 1:25 AM EST
- Where
- Parke County, 1.38 mi N of Guion
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.850, -87.120
Thunderstorm winds blew down a tree and several large limbs.
Thunderstorm Wind, Boone
- When
- May 14, 2:00 AM EST
- Where
- Boone County, 1.32 mi S of Advance
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.981, -86.620
A tree was reported to have been blown down by thunderstorm winds near the junction of State Route 75 and County Road 400 South.
Thunderstorm Wind, Hendricks
- When
- May 14, 2:00 AM EST
- Where
- Hendricks County, 4.28 mi NNE of North Salem
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.930, -86.630
Four trees were reported blown down by thunderstorm winds across town, ranging in size from 6 to 12 inches in diameter.
Lightning, Vigo
- When
- May 14, 2:00 AM EST
- Where
- Vigo County, 2.21 mi S of Pimento
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.288, -87.377
Lightning started a barn on fire on West French Road. Damage cost is a gross estimate.
Flash Flood, Vigo
- When
- May 14, 2:00 AM EST to 4:15 AM EST
- Where
- Vigo County, 2.64 mi NNE of St Mary of the Woods to 2.68 mi NNE of St Mary of the Woods
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.554, -87.447
Pennington Road was reported to be inundated by flood waters between US Route 150 and State Route 63 in the Terre Haute, Indiana area.
Thunderstorm Wind, Boone
- When
- May 14, 2:02 AM EST
- Where
- Boone County, 1.06 mi E of Ulen
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.070, -86.450
A spotter estimated thunderstorm wind gusts to be as high as 70 MPH.
Thunderstorm Wind, Montgomery
- When
- May 14, 2:04 AM EST
- Where
- Montgomery County, 0.69 mi N of Darlington
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.110, -86.780
Law enforcement reported a tree down due to thunderstorm winds.
Thunderstorm Wind, Boone
- When
- May 14, 2:16 AM EST
- Where
- Boone County, 0.53 mi E of Waugh
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.070, -86.270
Thunderstorm winds were clocked at 59 MPH by automated equipment at the Indianapolis Executive Airport, located on the northern outskirts of Indianapolis.
Thunderstorm Wind, Owen
- When
- May 14, 2:25 AM EST
- Where
- Owen County, 1.48 mi NNW of Gatanant
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.450, -86.830
Law enforcement reported that thunderstorm winds blew down a tree and utility lines near Devore, Indiana.
Thunderstorm Wind, Marion
- When
- May 14, 2:27 AM EST
- Where
- Marion County, 2.39 mi NNE of Augusta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.912, -86.203
A spotter located near 86th Street and Township Line Road, on the north side of Indianapolis, estimated thunderstorm winds gusted up to 60 MPH.
Thunderstorm Wind, Hamilton
- When
- May 14, 2:30 AM EST
- Where
- Hamilton County, 1.19 mi NNE of Fishers
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.986, -86.011
Large tree limbs were blown down by thunderstorm winds at 13519 Lantern Road, Fishers, Indiana.
Thunderstorm Wind, Monroe
- When
- May 14, 2:30 AM EST
- Where
- Monroe County, 1.6 mi NW of Ellettsville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 39.249, -86.637
A tree was blown down by thunderstorm winds on Red Hill Road, Ellettsville, Indiana.
Thunderstorm Wind, Greene
- When
- May 14, 2:35 AM EST
- Where
- Greene County, Owensburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.930, -86.750
A tree was blown down by thunderstorm winds.
Thunderstorm Wind, Madison
- When
- May 14, 2:40 AM EST
- Where
- Madison County, 0.84 mi SSE of Frankton
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.208, -85.766
A tree was blown down onto County Road 500 North, near County Road 700 West, nearby Frankton, Indiana due to thunderstorm winds.
Flash Flood, Greene
- When
- May 14, 2:55 AM EST to 5:15 AM EST
- Where
- Greene County, 0.86 mi WNW of Linton to 0.13 mi SSW of Hoosier
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.034, -87.185
Heavy rains flooded State Route 59 South in Linton, Indiana.
Flood, Knox
- When
- May 14, 2:58 AM EST to 5:00 AM EST
- Where
- Knox County, 1.24 mi NNW of Vincennes Oneal Arpt to 2.04 mi NE of Vincennes
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.697, -87.555
Street flooding was reported in Vincennes, Indiana as a result of heavy thunderstorm rains.
Thunderstorm Wind, Delaware
- When
- May 14, 3:00 AM EST
- Where
- Delaware County, 1.38 mi SSW of Anthony
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.263, -85.443
Thunderstorm winds blew a large tree down onto County Road 500 North between County Road 300 West and County Road 400 West.
Flood, Parke
- When
- May 14, 3:00 AM EST to 5:00 AM EST
- Where
- Parke County, 1.69 mi SW of Bellmore to 1.24 mi SE of Rockville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.754, -87.124
Law Enforcement reported US 36 east of Rockville, Indiana was partially under water.
Thunderstorm Wind, Boone
- When
- May 14, 3:00 AM EST
- Where
- Boone County, Jamestown
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 39.930, -86.630
Several dozen trees were reported down from thunderstorm winds in and around Jamestown, Indiana. Tree size ranged from 6 to 12 inches in diameter. Most trees were snapped off rather than uprooted. Many streets were blocked for a couple hours until street crews could respond. There was at least 4 instances of utility lines down due to fallen trees/tree branches. Damage cost is a gross estimate.
Flash Flood, Lawrence
- When
- May 14, 4:00 AM EST to 5:00 AM EST
- Where
- Lawrence County, 1.43 mi W of Avoca to 2.38 mi WNW of Patton Hill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.923, -86.556
Highway 54 was flooded by heavy rain at Avoca, Indiana. Additional flooding was observed along Highway 158.
Lightning, Bartholomew
- When
- May 14, 4:00 AM EST
- Where
- Bartholomew County, 2.2 mi NW of Columbus
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 39.238, -85.864
Lightning is suspected to be the cause of a house fire, which held ten occupants, occurring at approximately 4 AM EST. The fire was quickly extinguished by firefighters. This minimized structural damage but contents were a total loss in one room and the rest of the house sustained extensive heat damage, melting all plastic items. Property damage cost has been greatly estimated.
Lightning, Jackson
- When
- May 14, 4:15 AM EST
- Where
- Jackson County, 2.23 mi S of Dudleytown
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 38.818, -85.906
Lightning is believed to be the cause of a house fire on East County Road 700 South. A male occupant apparently was able to make it to the back door but not able to open it and was overcome by smoke. While being treated by emergency personnel he stopped breathing and could not be revived. Damage cost is grossly estimated.
Flash Flood, Lawrence
- When
- May 14, 4:33 AM EST to 5:00 AM EST
- Where
- Lawrence County, 2.69 mi W of Williams to 3.27 mi WNW of Huron
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 38.801, -86.680
A vehicle stalled in flood waters on an unspecified portion of State Road 450 northeast of Shoals, Indiana. Damage cost is a gross estimate.
Flood, Putnam
- When
- May 14, 4:55 AM EST to 8:00 AM EST
- Where
- Putnam County, 1.53 mi WSW of Brick Chapel to 1.63 mi WSW of Brick Chapel
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.715, -86.898
Six inches of rain water was reported on County Road 350 North near the intersection of County Road 225 West.
Flood, Jackson
- When
- May 14, 9:30 AM EST to 10:45 AM EST
- Where
- Jackson County, 1.47 mi S of Brownstown to 4.08 mi ESE of Brownstown
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.859, -86.026
Flooding occurred in the vicinity of County Road 300 North and County Road 150 West near Brownstown, Indiana.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 13, 20093 deaths · 6 injured · $5.1 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Oklahoma, May 13 to 14, 20097 injured · $50 million · EF2 · 76 events
- Tornadoes and Flash Flooding in Illinois, May 13 to 14, 2009$873,000 · EF1 · 61 events
- Damaging Winds in Indiana, May 13 to 14, 2009$5.0 million · 55 kt wind · 4 events
- Flash Flooding and Lightning Strike in Alabama, May 13, 2009$2.0 million · 3 events
- Flash Flooding and Hail in Missouri, May 13, 20091 injured · $130,000 · 1.25 in hail · 37 events
- Tornado and Flash Flood in Kansas, May 13, 2009$100,000 · EF1 · 10 events
- Flooding in Indiana, May 13 to 29, 2009$113,000 · 27 events
- Flash Flood and Hail in Illinois, May 13 to 14, 2009$202,000 · 65 kt wind · 14 events
- Damaging Wind in Wisconsin, May 13, 2009$165,000 · 78 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, May 13 to 14, 2009$20,000 · 1 in hail · 43 events
- Damaging Wind in Arkansas, May 13, 2009$100,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228475, 176151, 176152, 176153, 228501, 228521, 176438, 193238, 176154, 176156, 176157, 176439, 176440, 176441, 176442, 176443, 176444, 176445, 176446, 176447, 176448, 176449, 176450, 176451, 176452, 176453, 176454, 176455, 176456, 176457, 176462, 176458, 228467, 228527, 176459, 176460, 176461.